Alabama, 2025

Damaging Wind and Lightning Strikes in Alabama, June 29 to 30, 2025

June 29 to 30, 2025 · NWS BMX · 3 events in 3 counties and zones

Lightning struck a boat on Lake Logan Martin during the afternoon of June 29, resulting in two injuries. An hour later, a strike at Camp Ascca in Tallapoosa County resulted in extensive damage to the dining hall and appliances, forcing temporary closure of the camp.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Lightning struck a boat on Lake Logan Martin during the afternoon of June 29, resulting in two injuries. An hour later, a strike at Camp Ascca in Tallapoosa County resulted in extensive damage to the dining hall and appliances, forcing temporary closure of the camp. The next evening, a small bowing segment moved southward along the Mississippi state line, briefly becoming severe and causing tree damage near Gainesville in Sumter County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 29, 11:27 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 29, 11:27 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1227 PM CDT Sun Jun 29 2025

...New SHORT TERM, LONG TERM, AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 1227 PM CDT SUN JUN 29 2025

A shortwave trough moving into the region has sparked the
development of numerous showers and thunderstorms during the late
morning, which will continue through the afternoon and evening
hours. Activity will migrate southeastward over the next 12 hours,
with occasional strong to severe storms with damaging winds possible.
High PWAT values of 1.9 to 2.1 inches are contributing to the
thunderstorm development, and heavy rainfall may cause minor
flooding issues in any areas in which storms linger.

In the meantime, temperatures in the upper 80s to near 90 and dew
points in the mid to upper 70s will cause heat index values to reach
the upper 90s to lower 100s in spots from midday through late
afternoon until storms overspread more of the region and lower air
temperatures back into the low 80s. Heat index, while still a little
below advisory criteria, may result in heat-related issues for
anyone performing outside activities this afternoon.

On Monday, higher coverage of showers and storms is anticipated,
with slow storm motions and heavy rainfall that could lead to
flooding concerns once again. As with today, downburst potential for
tomorrow is expected to be lower with saturated soundings (lack of
mid-level dry air), but gusty winds with potential for isolated
damage are still possible, as is the usual case with summertime
storms. With more cloud cover and rain coverage expected, high
temperatures should run a couple degrees lower than today.

12

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 1227 PM CDT SUN JUN 29 2025

Thinking remains the same regarding the front reaching the area
Tuesday into Wednesday. Lower rain chances late week will allow
highs to get back into the low to mid 90s by the weekend, as
mentioned in the previous discussion.

12

Previous long-term discussion:
(Monday night through next Saturday)
Issued at 110 AM CDT SUN JUN 29 2025

Well above average rain chances look to continue into the extended
period as a front moves towards the area in association with the
eastward progression of the longwave trough. Increasing surface
convergence, daytime heating, and very high moisture content will
lead to high rain chances on Tuesday. Latest model runs bring the
northeast to southwest oriented front into Central Alabama during
the day on Tuesday as it begins to slow down and linger across the
area on Wednesday. Some dry air may begin to filter into the area
from the north on Wednesday, so rain chances will be focused across
the southern portions of the area. Dry air advection looks to
continue into the end of the week with deep ridging centered to our
west promoting northerly flow across Central Alabama. The remnant
and diffuse frontal boundary will be situated across the Gulf
Coast region. While the coverage of rain will hold highs in the
80s for the first half of the week, a drier forecast in the second
half of the week will lead to a warming trend with highs back
into the low to mid 90s by the weekend.

86/Martin

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT SUN JUN 29 2025

Shower and thunderstorm activity is developing across Central
Alabama this afternoon. Activity should move southeastward through
the afternoon and evening, affecting northern sites earlier and MGM
later. Lowers vis and cigs will be possible tomorrow morning,
especially at terminals that receive rainfall this afternoon.

NOTE: AMD LTD TO CLD VIS AND WIND has been added at MGM until
further notice due to comms issues.

12

&&

.FIRE WEATHER...

Numerous shower and thunderstorm activity will be prevalent
across the area this afternoon and again Monday afternoon.
Moisture content will be quite high over the next few days with
min RH as high as 65-80% on Monday and Tuesday as a front moves
into the area. Winds will be light other than gusts associated
with thunderstorm activity. There are no fire weather concerns at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  88  70  87 /  40  80  40  80
Anniston    69  87  71  84 /  40  80  40  80
Birmingham  71  87  71  87 /  50  80  40  80
Tuscaloosa  72  87  73  86 /  40  80  40  80
Calera      71  86  72  85 /  50  80  40  80
Auburn      70  85  71  83 /  50  80  40  80
Montgomery  71  88  71  86 /  50  80  40  80
Troy        69  87  70  86 /  50  90  40  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...12
Hazardous weather outlook, Jun 29, 12:22 AM CST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
122 AM CDT Sun Jun 29 2025

ALZ011>015-017>050-300930-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
122 AM CDT Sun Jun 29 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 29, 12:43 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
143 PM CDT Sun Jun 29 2025

ALZ023-291930-
Tuscaloosa AL-
143 PM CDT Sun Jun 29 2025

...STRONG THUNDERSTORMS WILL IMPACT TUSCALOOSA COUNTY THROUGH 230 PM
CDT...

At 143 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Johns to near Gordo. Movement was
south at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tuscaloosa, Northport, Holt, Moundville, Lake View, Brookwood,
Coaling, Vance, Coker, Bull City, McFarland Mall, Lake Lurleen State
Park, Tuscaloosa Amphitheater, Tuscaloosa Regional Airport, Lake
Wildwood, Mercedes Benz Of Alabama, Binion Creek Landing, Tannehill
Ironworks State Park, Abernant, and Shelton State Community College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3344 8728 3339 8723 3337 8723 3334 8718
      3331 8716 3331 8713 3329 8712 3328 8707
      3325 8707 3322 8710 3324 8714 3319 8720
      3313 8720 3313 8728 3309 8731 3301 8732
      3300 8763 3302 8771 3302 8783 3337 8784
TIME...MOT...LOC 1843Z 339DEG 16KT 3339 8714 3330 8786

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Jun 29, 12:46 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
146 PM CDT Sun Jun 29 2025

ALZ024>026-291915-
Jefferson AL-Shelby AL-St. Clair AL-
146 PM CDT Sun Jun 29 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN SHELBY...CENTRAL
JEFFERSON AND CENTRAL ST. CLAIR COUNTIES THROUGH 215 PM CDT...

At 145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Clay to Birmingham to near Bull City. Movement
was east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Hueytown, Gardendale,
Pell City, Irondale, Leeds, Moody, Fairfield, Chelsea, Fultondale,
and Springville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3371 8614 3367 8615 3370 8618 3369 8620
      3364 8617 3361 8620 3359 8618 3359 8622
      3356 8621 3340 8639 3318 8699 3319 8702
      3325 8703 3329 8709 3331 8716 3340 8725
      3354 8690 3377 8663 3377 8658 3379 8657
TIME...MOT...LOC 1845Z 288DEG 19KT 3372 8661 3352 8684 3337 8728

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Jun 29, 1:15 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
215 PM CDT Sun Jun 29 2025

ALZ025-026-292000-
Shelby AL-St. Clair AL-
215 PM CDT Sun Jun 29 2025

...STRONG THUNDERSTORMS WILL IMPACT SHELBY AND SOUTHWESTERN ST. CLAIR
COUNTIES THROUGH 300 PM CDT...

At 214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Branchville to near Vestavia Hills to Tannehill
Ironworks State Park to near Deerlick Creek Campgrounds. Movement was
southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Pell City, Leeds, Moody, Calera,
Chelsea, Montevallo, Columbiana, Wilsonville, Margaret, Argo, Indian
Springs Village, Vincent, Harpersville, Westover, Wilton, and
American Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3362 8617 3359 8622 3354 8619 3349 8624
      3351 8628 3339 8638 3337 8635 3306 8658
      3307 8688 3305 8690 3310 8697 3316 8697
      3317 8703 3325 8703 3333 8683 3347 8667
      3347 8661 3353 8652 3357 8655 3367 8652
TIME...MOT...LOC 1914Z 328DEG 18KT 3364 8643 3342 8676 3327 8708 3327
8738

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Jun 29, 1:18 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
218 PM CDT Sun Jun 29 2025

ALZ024-292000-
Jefferson AL-
218 PM CDT Sun Jun 29 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN JEFFERSON COUNTY THROUGH
300 PM CDT...

At 218 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Alton to Bluff Park to near North Johns.
Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Trussville, Hueytown, Irondale, Leeds, Moody, Fairfield,
Center Point, Pleasant Grove, Tarrant, Midfield, Brighton, Lipscomb,
North Johns, and Birmingham Fairgounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3362 8655 3356 8655 3355 8652 3353 8652
      3351 8657 3347 8661 3347 8667 3342 8672
      3342 8675 3337 8678 3336 8683 3333 8683
      3333 8689 3325 8698 3325 8706 3328 8707
      3331 8714 3338 8719 3351 8692 3367 8663
TIME...MOT...LOC 1918Z 317DEG 12KT 3357 8664 3342 8684 3336 8706

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Jun 29, 1:56 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
256 PM CDT Sun Jun 29 2025

ALZ023>028-032-034>036-292100-
Chilton AL-Hale AL-Bibb AL-Clay AL-Jefferson AL-Shelby AL-
Talladega AL-Coosa AL-Tuscaloosa AL-St. Clair AL-
256 PM CDT Sun Jun 29 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHILTON...
TALLADEGA...SOUTHERN TUSCALOOSA...SHELBY...NORTHEASTERN HALE...
BIBB...SOUTHEASTERN JEFFERSON...SOUTHWESTERN ST. CLAIR...NORTHERN
COOSA AND CENTRAL CLAY COUNTIES THROUGH 400 PM CDT...

At 256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Logan Martin Lake to near Columbiana to Shelton
State Community College. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tuscaloosa, Hoover, Alabaster, Northport, Pelham, Helena, Talladega,
Sylacauga, Pell City, Leeds, Moody, Calera, Chelsea, Montevallo,
Childersburg, Brent, Columbiana, Centreville, Jemison, and Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3322 8782 3332 8686 3364 8638 3349 8585
      3347 8589 3346 8573 3310 8596 3309 8601
      3303 8601 3292 8608 3287 8754
TIME...MOT...LOC 1956Z 299DEG 20KT 3355 8621 3323 8665 3314 8758

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jun 29, 2:12 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
312 PM CDT Sun Jun 29 2025

ALZ030-031-292115-
Greene AL-Sumter AL-
312 PM CDT Sun Jun 29 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL GREENE AND NORTHWESTERN
SUMTER COUNTIES THROUGH 415 PM CDT...

At 311 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Gainesville, or 14 miles north of Livingston,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eutaw, Boligee, Gainesville, Epes, Emelle, New West Greene, Allison,
Walden Quarters, West Greene, Thornhill, Geiger, New Mount Hebron,
Eutaw Municipal Airport, Sumterville, Clinton, Five Points
Intersection, and I 20 Rest Area Near Eutaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3290 8835 3297 8790 3281 8781 3276 8787
      3276 8784 3277 8783 3275 8781 3273 8781
      3273 8783 3271 8783 3271 8780 3268 8779
      3267 8779 3264 8838
TIME...MOT...LOC 2011Z 304DEG 8KT 3281 8817

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The radar

The Birmingham radar (KBMX), 60 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, St. Clair

When
June 29, 2:21 PM CST to 2:22 PM CST
Where
St. Clair County, 2.56 mi ESE of Easonville
Injuries
2 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
33.502, -86.261

Lightning struck a boat on Logan Martin Lake near Pirate Island, resulting in two injuries. One was transported to a hospital. The boat caught fire and sank shortly afterwards.

Lightning, Tallapoosa

When
June 29, 3:20 PM CST to 3:21 PM CST
Where
Tallapoosa County, 0.35 mi N of Sturdivant
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.925, -85.850

Lightning struck a tall poplar tree at Camp Ascca, causing the tree to disintegrate. The strike entered the dining hall, causing extensive damage to electrical appliances and fire/water damage to the structure.

Thunderstorm Wind, Sumter

When
June 30, 6:29 PM CST to 6:30 PM CST
Where
Sumter County, 1.35 mi ESE of Bodka
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.810, -88.230

Large trees were down blocking Highway 116 and between Highway 39 and Church St in Gainesville.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259348, 1259351, 1259652.